Alert archive / Virginia / High Wind Watches in 2020
High Wind Watch 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Oct 31, 2020, 7:27 PM EDT for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Nov 1, 2020, 3:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 31, 2020, 7:27 PM EDT (23:27 UTC)
- In effect from
- Nov 1, 2020, 3:00 PM EST
- Expired
- Nov 1, 2020, 3:33 AM EST
- In force
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638 WWUS71 KRNK 312327 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 727 PM EDT Sat Oct 31 2020 NCZ001-002-018-VAZ015>017-010730- /O.NEW.KRNK.HW.A.0004.201101T2000Z-201102T1200Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 727 PM EDT Sat Oct 31 2020 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph possible. * WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Wet soils from recent heavy rain will increase the risk of downed trees, even at lower wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
972 WWUS71 KRNK 010833 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 333 AM EST Sun Nov 1 2020 VAZ022>024-012000- /O.NEW.KRNK.FZ.W.0012.201102T0600Z-201102T1400Z/ /O.NEW.KRNK.WI.Y.0020.201101T2000Z-201102T1800Z/ Roanoke-Botetourt-Rockbridge- Including the cities of Roanoke, Salem, Fincastle, Lexington, and Buena Vista 333 AM EST Sun Nov 1 2020 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 PM EST MONDAY... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST MONDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 29 expected. For the Wind Advisory, northwest winds 15 to 20 mph with gusts up to 40 mph expected. * WHERE...Roanoke, Botetourt and Rockbridge Counties. * WHEN...For the Freeze Warning, from 1 AM to 9 AM EST Monday. For the Wind Advisory, from 3 PM this afternoon to 1 PM EST Monday. * IMPACTS...Winds: Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Freezing Temperatures: Freezing temperatures will kill crops, other sensitive vegetation, and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind: Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects, items such as garbage cans, lawn chairs, trampolines, and other light weight non-secured items. Freeze: Take steps today to protect tender plants from the cold expected tonight. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. && $$ NCZ003>006-019-020-VAZ032>035-043>046-058-059-012000- /O.NEW.KRNK.FZ.W.0012.201102T0600Z-201102T1400Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Halifax- Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 333 AM EST Sun Nov 1 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST MONDAY... * WHAT...Sub-freezing temperatures as low as 29-30 expected. * WHERE...Virginia Piedmont, Southern Shenandoah Valley, Roanoke Valley, and Southside Virginia. North Carolina Foothills and Piedmont. * WHEN...From 1 AM to 9 AM EST Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Freeze: Take steps today to protect tender plants from the cold expected tonight. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. && $$ NCZ001-002-018-VAZ015>017-012000- /O.UPG.KRNK.HW.A.0004.201101T2000Z-201102T1200Z/ /O.NEW.KRNK.WI.Y.0020.201101T2000Z-201102T1800Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 333 AM EST Sun Nov 1 2020 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 PM EST MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...From 3 PM this afternoon to 1 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind: Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects, items such as garbage cans, lawn chairs, trampolines, and other light weight non-secured items. && $$ VAZ007-009>014-018>020-WVZ042>044-507-508-012000- /O.NEW.KRNK.WI.Y.0020.201101T2000Z-201102T1800Z/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 333 AM EST Sun Nov 1 2020 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 PM EST MONDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of southwest and west central Virginia and southeast West Virginia. * WHEN...From 3 PM this afternoon to 1 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind: Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects, items such as garbage cans, lawn chairs, trampolines, and other light weight non-secured items. && $$ RAB
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Oct 31, 7:04 PM EDT, 23 minutes earlier.
Area forecast discussion, Oct 31, 7:04 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 704 PM EDT Sat Oct 31 2020 .SYNOPSIS... An intense cold front will cross the area on Sunday after high pressure moves offshore tonight. Showers are expected along the front then following the front a noticable increase in the winds with colder air streaming into the region. Dry weather is expected Monday through Wednesday with moderating temperatures. && .NEAR TERM /THROUGH SUNDAY/... As of 650 PM EDT Saturday... Near term forecast on track with expected clouds to increase after midnight. A change in the forecast for later Sunday-Monday morning based on latest model trends is to put a high wind watch up for the NC mountains to the southern Blue Ridge in VA to Floyd County. Strongest winds and cold advection with 6-10 mb/pressure rises and 50-60kt 8h jet will impact the area around or shortly after sunset Sunday, lasting til dawn Monday. More wind headlines if necessary (advisory/warning) will be coordinated on the overnight shift tonight. Previous discussion from early this afternoon... Big push of colder air comes into the central Appalachians and Mid Atlantic region late Sunday afternoon through Sunday evening. Closed upper low tracking into the eastern Great Lakes will lower 500 mb heights and drop 850MB temperatures into the -5 to to -10 range by midnight with strong cold air advection. Surface high pressure that was over Pennsylvania this afternoon will move offshore allowing for enough low level moisture along the east slopes of the central and southern Appalachians that weak upslope flow below 850MB will fill clouds back in overnight. Depth of moisture becomes deep enough for rain early Sunday morning along the southern Blue Ridge. Sunday a strong surface cold front will cross through the Mid Atlantic region with good pressure rises and a strengthening northwest low level jet behind the front on Sunday afternoon. Upslope clouds will develop along the western slopes of the central Appalachians behind the front on Sunday afternoon. This will also lead to falling temperatures over the mountains in the mid to late afternoon. Winds will be breezy from the southwest ahead of the front on Sunday but post frontal winds look to meet advisory criteria, especially at higher elevations Sunday night. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 200 PM EDT Saturday... Short term portion of the forecast walks us out of the fall season and into a tease of winter weather. Sunday night, a cold front passing through the area will bring strong NW flow, producing favorable upslope conditions along western Greenbrier. Not much has changed from the previous forecast for snowfall amounts along the western slopes. Pops were nudged slightly for areas around Bluefield and south into Watauga as low level moisture looks favorable based on model soundings there to provide enough snowfall to get just a bit more of a trace in higher elevations (excluding Mt.Rodgers where amounts should be able to more easily accumulate). Areas in western Greenbrier could see amounts around 2" with locally higher up to potentially 3". As per the NW flow, gusty wind conditions look to persist over Sunday night with 850 winds nearing 60kts. This should convert to gusts along higher terrain nearing 50 mph. Downsloping should carry these stronger winds (though not as strong) down into the foothills and Roanoke Valley. Next work week sees high pressure settle over the region, bringing calmer conditions through the remainder of the short term forecast. Sunday night will one of our coldest nights yet this season, with areas west of the Blue Ridge in the 20s, and east of the Blue Ridge lows nearing freezing. Monday won't see a significant warm up, with highs in the 40s and low 50s. Monday night will be cold once again, just a few degrees warmer than the night before. With high pressure settling over the region, temperatures should continue to gradually recover for Tuesday. Forecast confidence is moderate for Sunday night into Monday morning, then high through the remainder of the period. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 200 PM EDT Saturday... High pressure that starts to settle over the region at the start of the work week remains in place into the start of next weekend with no fronts and generally zonal upper flow. This will equate to calm, warming weather through the week as temperatures gradually recover from the cool down this weekend. Temperatures will eventually climb to above average in the 60s by the end of the work week. Forecast confidence is high. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 645 PM EDT Saturday... Clouds will fill back in overnight as low level winds become more southeast against the Blue Ridge. Ceilings will be VFR initially then lower through MVFR to IFR for KBCB/KROA/KLYH and KDAN between 10Z/4AM and 14Z/10AM. Light rain and drizzle may restrict visibility to MVFR values Sunday morning. Winds will turn to the southwest and become gusty by Sunday afternoon ahead of a cold front. Behind the front winds will shift to the northwest. MVFR upslope clouds will linger at BLF/LWB into the afternoon, possibly going VFR late. Winds could gust over 40kts at ROA/BCB/BLF, and 30kts elsewhere, with the strongest gusts at non-TAF sites like TNB/GEV and HLX/HSP. Average confidence for ceiling, visibility and wind. .Extended Aviation Discussion... Strong upslope with brisk northwest winds will continue across the mountains into Monday morning, and there will be good low level forcing on the western slopes for snow showers which will reduce the visibility at times from BLF-LWB and points north into the WV mountains. High pressure will settle across the region for Tuesday and into the middle of the week with lighter winds, VFR conditions and moderating temperatures. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...RR LONG TERM...RR AVIATION...AMS/PM/WP
Hazardous weather outlook, Oct 31, 3:35 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 335 PM EDT Sat Oct 31 2020 NCZ003>006-019-020-VAZ032>035-043>047-058-059-011945- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 335 PM EDT Sat Oct 31 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong northwest winds are expected Sunday night and Monday. The potential for frost and freezing temperatures will also become more prevalent Sunday night, and again Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-011945- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier- 335 PM EDT Sat Oct 31 2020 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Northwest winds may gust over 45 mph late Sunday afternoon through Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ022>024-011945- Roanoke-Botetourt-Rockbridge- 335 PM EDT Sat Oct 31 2020 This Hazardous Weather Outlook is for west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong northwest winds are expected late Sunday afternoon into Monday morning. The potential for frost and freezing temperatures can be expected Sunday night, and possibly Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-011945- Western Greenbrier- 335 PM EDT Sat Oct 31 2020 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong northwest winds are also expected Sunday afternoon into early Monday. Snowfall up to 2 to 3 inches may occur Sunday night into early Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
High Wind Watches in Virginia, 2020High Wind Watches in North Carolina, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.